Purchase this article with an account.
J. Callizo, S. Mennel, C. H. Meyer; Complications After Intravitreal Injection of Antiangiogenic Factors. Invest. Ophthalmol. Vis. Sci. 2007;48(13):3384.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Description of complications observed after intravitreal application of Vascular Endothelial Growth Factor (VEGF) inhibitors in patients with choriodal neovascularization, proliferative diabetic retinopathy, retinal venous occlusion, angioid streaks and retinal capillary hemangioma
In the last 14 months 524 intravitreal injections in 217 patients were performed. Nineteen (8.7%) patients were treated with pegaptanib (Macugen®), 188 (86.7%) patients with bevacizumab (Avastin®) and 10 (4.6%) patients with ranibizumab (Lucentis®). Each patient received between one and six injections (mean, 2.4 injections). Injections were performed with an interval of four weeks. All patients were controlled at least once a month with anterior segment exploration, funduscopy and OCT
Complications were observed after 18 (3.4%) injections during the follow-up. Five (0.9%) patients had an acute tear of the retinal pigment epithelium, eight (1.7%) patients suffered a Charles Bonnet syndrome (visual hallucinations), in four (0.9%) cases a subretinal hemorrhage developed and one (0.2%) eye presented a sterile endophthalmitis
Intravitreal treatment with VEGF inhibitors seems to be a safe therapy for several retinal vascular pathologies.The majority of complications observed were reversible and did not cause a decrease in visual acuity. However, complications may occur and patients should be rigorous informed
This PDF is available to Subscribers Only